Hail, Stephens
- When
- May 7, 1:50 PM CST
- Where
- Stephens County, Velma
- Measured
- 0.75 in hail
- Reported by
- Post Office
- Coordinates
- 34.460, -97.670
A strong upper level low pressure system moved into southwest Oklahoma, and continued moving east throughout the day. Extremely strong lift ahead of the storm system and abundant moisture allowed for widespread showers and thunderstorms to develop over much of Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A strong upper level low pressure system moved into southwest Oklahoma, and continued moving east throughout the day. Extremely strong lift ahead of the storm system and abundant moisture allowed for widespread showers and thunderstorms to develop over much of Oklahoma. The better chances for severe convection was located along and south of a stationary boundary that setup near Interstate 44. Severe thunderstorms developed during the afternoon hours south of the boundary, with large hail, flash flooding, and tornadoes reported. Several tornadoes were reported in the Oklahoma City metro area during the evening rush hour, with damage reported from Yukon through the northern portion of the city. Other tornadoes were reported south of the city, with damage also reported in this area. The slow movement of the precipitation quickly added up, with widespread amounts of at least two to four inches of rainfall. Flash flooding became a concern as the afternoon progressed, with several reports around central Oklahoma of roads being closed. The upper level storm system moved east during the evening, with the precipitation moving east as well. Monetary damages were estimated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 7, 9:21 AM CST, 4 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1021 AM CDT WED MAY 7 2008 .DISCUSSION... WIDESPREAD RAIN AND THUNDERSTORMS CONTINUE AT MID-MORNING... AS SUBSTANTIAL MOISTURE IS BEING LIFTED IN ADVANCE OF AN UPPER LOW NOW CENTERED OVER THE SOUTHWESTERN TEXAS PANHANDLE. THE THICK CLOUDS AND RAIN HAVE KEPT RELATIVELY COOL TEMPERATURES IN PLACE... GENERALLY LOWER THAN MODELS HAVE BEEN FORECASTING. A FORECAST UPDATE HAS ALREADY BEEN ISSUED TO ACCOUNT FOR THIS... USING RUC13 NUMBERS WHICH SEEMED REASONABLE AT THE TIME. EVEN THOSE VALUES HAVE BEEN OVERLY OPTIMISTIC ABOUT HEATING OVER MOST OF OUR FORECAST AREA. MODERATELY STRONG INSTABILITY STILL LOOKS LIKE A GOOD BET ACROSS OUR SOUTHERN COUNTIES THIS AFTERNOON... AND SEVERE STORMS ARE A POSSIBILITY. HIGH VALUES OF PRECIPITABLE WATER WILL BRING A RISK OF FLOODING... BUT THE RAINFALL RATES SO FAR HAVE NOT BEEN EXCESSIVE. THE FORECAST WILL CONTINUE TO BE UPDATED AS NEEDED TODAY TO REFLECT THE LATEST EXPECTATIONS IN THE SHORT TERM. && .PREV DISCUSSION... /ISSUED 326 AM CDT WED MAY 7 2008/ DISCUSSION... UPPER LOW TO OUR SOUTHWEST WILL CONT TO LIFT NORTHEAST TOWARD THE AREA THIS MORNING. THIS WILL RESULT IN HIGH LIKELIHOOD OF SHWRS/TSTMS ACROSS MOST OF OKLAHOMA/N TEXAS TODAY. SOME OF THIS ACTIVITY WILL LIKELY BE SEVERE. HOWEVER WIDESPREAD NATURE OF ACTIVITY MAY REDUCE RISK OF MORE SIGNIFICANT SEVERE. THERE WILL ALSO BE POSSIBILITY OF HEAVY RAINFALL ACROSS NORTHERN HALF OF OKLAHOMA TODAY. UPPER LOW WILL LIFT TONIGHT WITH SOME WRAP-AROUND PRECIP THROUGH THE EVENING. THU DURING THE DAY WILL BE DRY BEFORE ANOTHER QUICK SHOT OF SHWR/TSTM ACTIVITY THU NIGHT AS SYSTEM MOVES THROUGH CENTRAL/SOUTHERN PLAINS THU NIGHT WITH BEST CHANCES NORTH OF I-40. SOME OF THIS ACTIVITY COULD APPROACH SEVERE LEVELS. ANOTHER SFC FRONT MOVES ACROSS THE AREA ON SATURDAY WITH A CHANCE OF PRECIP... MAINLY CENTRAL INTO EASTERN OKLAHOMA WHERE BETTER MOISTURE WILL RESIDE. SLIGHTLY COOLER AIRMASS SETTLES IN ON SUNDAY. ANOTHER STORM SYSTEM MAY MOVE INTO THE PLAINS AROUND NEXT TUESDAY. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 72 53 80 56 / 100 30 0 30 HOBART OK 73 52 82 56 / 70 20 0 30 WICHITA FALLS TX 77 57 85 59 / 70 10 0 20 GAGE OK 71 48 78 50 / 90 20 10 30 PONCA CITY OK 71 53 71 56 / 100 50 0 40 DURANT OK 74 60 81 62 / 90 20 0 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 23/23
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
146 PM CDT WED MAY 7 2008
OKZ004>048-050>052-TXZ083>090-081200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
146 PM CDT WED MAY 7 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
CENTRAL AND SOUTHERN OKLAHOMA... AND ALL OF WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS ALONG AND SOUTH OF A LINE FROM STILLWATER...
TO EL RENO... TO ANADARKO... TO HOLLIS OKLAHOMA. THIS INCLUDES ALL
OF WESTERN NORTH TEXAS.
TIMING...
ISOLATED SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON. HOWEVER...
THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE AFTER 3 PM INTO THIS
EVENING.
IMPACTS...
HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 65 MPH WILL BE THE
MAIN CONCERNS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE
SLIGHT RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS
AFTERNOON INTO THIS EVENING.
DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS
OKLAHOMA... AND PARTS OF WESTERN NORTH TEXAS THIS AFTERNOON AS AN
UPPER LEVEL LOW MOVES FROM WEST TEXAS INTO CENTRAL OKLAHOMA. A
SURFACE LOW OVER WESTERN NORTH TEXAS AT EARLY THIS AFTERNOON WILL
ALSO MOVE NORTHEAST ACROSS OKLAHOMA THIS AFTERNOON... WITH A DRYLINE
EXTENDING SOUTH INTO TEXAS. A COLD FRONT HAD ALSO MOVED ACROSS
NORTHERN AND WESTERN OKLAHOMA BY EARLY THIS AFTERNOON. COLD
TEMPERATURES ALOFT WILL MOVE INTO THE AREA WITH THE UPPER LOW.
UNSTABLE CONDITIONS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON
EAST OF THE SURFACE AND UPPER LOW. ISOLATED SEVERE STORMS WILL BE
POSSIBLE THIS AFTERNOON. HOWEVER... THUNDERSTORMS IN SOUTH CENTRAL
AND SOUTHEAST OKLAHOMA WILL HAVE A GREATER SEVERE WEATHER THREAT...
WITH VERTICAL WIND SHEAR SUFFICIENT TO SUPPORT SUPERCELLS LATE THIS
AFTERNOON AND THIS EVENING. WHILE LARGE HAIL AND STRONG WINDS WILL
BE THE PRIMARY SEVERE WEATHER CONCERNS... ISOLATED TORNADOES WILL
ALSO BE POSSIBLE MAINLY IN SOUTH CENTRAL AND SOUTHEAST OKLAHOMA.
LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE. THE SEVERE WEATHER
POTENTIAL WILL END THIS EVENING AS THE UPPER LOW MOVES INTO EASTERN
OKLAHOMA.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAY 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA... 100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR... 60 PERCENT.
OTHER HAZARDOUS WEATHER...
A COLD FRONT MAY ACT AS A FOCUS FOR LOCALLY HEAVY RAINFALL THIS
AFTERNOON AND EVENING. HOWEVER... HEAVY RAINFALL WILL BE POSSIBLE
ACROSS MUCH OF OKLAHOMA AND PARTS OF WESTERN NORTH TEXAS. THE HEAVY
RAINFALL MAY LEAD TO FLOODING... ESPECIALLY IN LOW-LYING AND POORLY
DRAINED AREAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN THURSDAY NIGHT AND
FRIDAY MORNING... BUT SEVERE STORMS ARE NOT EXPECTED.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.
MAXWELLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 959 AM CDT WED MAY 7 2008 OKZ017-018-024-025-027>030-071545- BLAINE OK-KINGFISHER OK-CANADIAN OK-OKLAHOMA OK-POTTAWATOMIE OK- CLEVELAND OK-GRADY OK-MCCLAIN OK- 959 AM CDT WED MAY 7 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CANADIAN... CLEVELAND...GRADY...KINGFISHER...MCCLAIN...OKLAHOMA AND POTTAWATOMIE COUNTIES. A LARGE CLUSTER OF THUNDERSTORMS WAS MOVING ACROSS CENTRAL OKLAHOMA AT 959 AM CDT...MOVING NORTHEAST AT 45 MPH. MODERATE TO HEAVY RAINFALL WILL OCCUR WITH THE STRONGER STORMS THIS MORNING. HOURLY RAINFALL RATES OF 1/2 TO 1 INCH WILL BE POSSIBLE WHICH WILL CAUSE SOME MINOR FLOODING OF POOR DRAINAGE AREAS...ESPECIALLY IN THE GREATER METROPOLITAN AREA. THE RAIN WILL GRADUALLY TAPER TO LIGHT SHOWERS OVER THE NEXT ONE TO TWO HOURS. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL LIKELY REDEVELOP LATER THIS AFTERNOON AS A STORM SYSTEM APPROACHES CENTRAL OKLAHOMA. SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1000 AM CDT WED MAY 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 AM HAIL MAYSVILLE 34.82N 97.41W
05/07/2008 E0.75 INCH GARVIN OK PUBLIC
&&
TYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 154 PM CDT WED MAY 7 2008 OKZ045-TXZ090-071915- JEFFERSON OK-CLAY TX- 154 PM CDT WED MAY 7 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY AND JEFFERSON COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF JOLLY AT 154 PM CDT...MOVING NORTHEAST AT 35 MPH. SMALL HAIL...BRIEF HEAVY RAINFALL AND WIND GUSTS TO 45 MPH WILL BE POSSIBLE WITH THIS STORM. PEOPLE IN CLAY AND JEFFERSON COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 211 PM CDT WED MAY 7 2008 OKZ036-TXZ083-085-071930- JACKSON OK-HARDEMAN TX-WILBARGER TX- 211 PM CDT WED MAY 7 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN...JACKSON AND WILBARGER COUNTIES. STRONG THUNDERSTORMS WERE LOCATED NEAR GOODLETT... NEAR MEDICINE MOUND... AND JUST WEST OF RAYLAND AT 211 PM CDT...MOVING NORTHEAST AT 25 MPH. SMALL HAIL IS LIKELY. SMALL HAIL WAS REPORTED COVERING THE GROUND NEAR GOODLETT. PEOPLE IN HARDEMAN...JACKSON AND WILBARGER COUNTIES...INCLUDING THE CITIES OF QUANAH AND VERNON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. ..SPEG.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 214 PM CDT WED MAY 7 2008 OKZ039-071930- STEPHENS OK- 214 PM CDT WED MAY 7 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR STEPHENS COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER THE NORTHERN PORTION OF WAURIKA LAKE AT 214 PM CDT...MOVING NORTHEAST AT 35 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN STEPHENS COUNTY...INCLUDING THE CITY OF DUNCAN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. ..SPEG.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 235 PM CDT WED MAY 7 2008 TXZ085-071945- WILBARGER TX- 235 PM CDT WED MAY 7 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR WILBARGER COUNTY. STRONG THUNDERSTORMS EXTENDED FROM FARGO TO VERNON AT 235 PM CDT...MOVING EAST-NORTHEAST AT 25 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN WILBARGER COUNTY...INCLUDING THE CITY OF VERNON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. ..SPEG.
The Norman radar (KTLX), 103 km away, was scanning. The volume nearest the first event began at 19:48 UTC.
17 hail, 11 thunderstorm wind, 6 tornado, 2 flash flood. Local standard time, as filed.
The hail was reported near 11th Street and Lee.
Power lines and power poles were blown down at several locations across the city. Six-hundred residents were without power for a short time. Monetary damages were estimated.
A thunderstorm wind gust blew down a 20-foot tall pine tree. Monetary damages were estimated.
A tornado briefly touched down five miles east-southeast of Paoli. At this location, a mobile home was moved off of its foundation, causing damage to the home. A few trees were also damaged near the residence. One person received minor injuries as a result of being inside of the mobile home. No other damage was reported. Monetary damages were estimated.
The tornado developed southwest of Main Street and Mustang Road on the east side of Yukon. The tornadic winds removed part of a residence's roof near this location. Sporadic damage to trees and fences were reported as the tornado moved east northeast toward the north side of Lake Overholser. The tornado continued moving east-northeast into Oklahoma county. Monetary damages were estimated.
The tornado continued to move east-northeast from Canadian county. The tornado continued from the north side of Lake Overholser and crossed NW 39th street, damaging several bleachers next to the baseball field. Damage to trees was also noted at this location, with one tree falling on a gas plant. About 50 residents had to be evacuated due to the gas leak. An apartment complex was sustained some damage near NW 50th and Grove streets. Tree damage continued along the tornadoes path until it finally lifted near NW 60th and Meridian Avenue. One indirect injury was reported with the tornado. A Bethany woman broke her leg while she was running toward her storm shelter. No other injuries were reported. Monetary damages were estimated.
Small to medium sized trees sustained some damage. Monetary damages were estimated.
The tornado developed a half of a mile southeast of Goldsby, near Interstate 35. A truck jackknifed on the interstate as the tornado moved northeast. Tree damage was noticed along its path, with some roof flashing also damaged near the Canadian River. Monetary damages were estimated.
The tornado developed near NW 164th and May Avenue. Scattered tree and sign damage was reported as the tornado moved southeast toward Memorial Road and Western Avenue. Roof damage was also observed at a residence near NW 150th and Pennsylvania Avenue, and at an apartment complex northeast of Pennsylvania Avenue and Memorial Road. Monetary damages were estimated.
The tornado continued moving northeast from McClain county. Mostly tree and fence damage was reported along the tornadoes path. Little other damage was reported. Monetary damages were estimated.
The wind gusts was estimated between 70 and 75 mph.
A west wind gust was measured at 59 mph, with another wind gust of 58 mph measured from the north-northwest at 5:35 pm.
Several large cottonwood trees were uprooted. Some of the trees fell on power lines causing numerous power outages. The damage was reported mostly at Clear Bay, just off of Highway 9. Monetary damages were estimated.
Widespread flash flooding caused numerous roads to be closed. No damage was reported.
Numerous tree limbs and power lines were downed by the strong winds. A few buildings in the downtown Ardmore area had windows blown out, including a few windows at the Daily Ardmorite newspaper. The metal roof at Parkway Storage was severely damaged. A storage shed was also severely damaged. Monetary damages were estimated.
High water covered numerous streets in Guthrie due to persistent heavy rainfall throughout the day. Other roads were closed around the county due to high water. Byrd creek also overflowed its banks. No damages were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2008Every state in 2008This day in weather historyThe tornado archive for Oklahoma, 2008Warnings in Oklahoma, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106231, 106232, 106234, 106237, 106239, 106242, 108472, 106245, 106247, 106249, 106251, 106252, 106259, 106254, 106261, 107431, 106263, 106264, 106266, 106270, 107922, 106276, 106272, 106277, 106279, 106283, 106281, 106295, 106285, 106288, 106298, 106289, 106290, 106291, 108474, 106300.